Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 55, NWS Las Vegas, NV

July 30, 2014Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2014, 4:22 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2014, 4:22 PM PDT (23:22 UTC)
Expired
Jul 30, 2014, 7:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 165 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2598 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WGUS55 KVEF 302322
FFWVEF
CAC027-310215-
/O.NEW.KVEF.FF.W.0055.140730T2322Z-140731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
422 PM PDT WED JUL 30 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL INYO COUNTY IN EASTERN CALIFORNIA...

* UNTIL 715 PM PDT

* AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 10 MILES WEST OF DEATH VALLEY
  JUNCTION...OR 12 MILES NORTHEAST OF BADWATER BASIN...MOVING
  NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DEATH VALLEY JUNCTION...HIGHWAY 190 BETWEEN DEATH VALLEY JUNCTION 
  TO ZABRISKI POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.

&&

LAT...LON 3645 11664 3634 11636 3619 11649 3631 11676

$$

ASG
2 follow-up statements
294 
WGUS75 KVEF 310026
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
526 PM PDT WED JUL 30 2014

CAC027-310215-
/O.CON.KVEF.FF.W.0055.000000T0000Z-140731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
526 PM PDT WED JUL 30 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR EAST
CENTRAL INYO COUNTY...

AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED MOST 
OF THE HEAVY RAIN HAS MOVED NORTH OF THE WARNED AREA. HOWEVER... 
RUNOFF COMBINED WITH THE POTENTIAL FOR NEW STORMS MAY LEAD TO 
ADDITIONAL FLOODING. 

LOCATIONS IMPACTED INCLUDE...DEATH VALLEY JUNCTION...HIGHWAY 190 
FROM DEATH VALLEY JUNCTION TO ZABRISKI POINT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3645 11664 3634 11636 3619 11649 3631 11676

$$

ASG
678 
WGUS75 KVEF 310056
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 PM PDT WED JUL 30 2014

CAC027-310106-
/O.CAN.KVEF.FF.W.0055.000000T0000Z-140731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
556 PM PDT WED JUL 30 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL INYO
COUNTY...

HEAVY RAIN HAS ENDED IN THE WARNED AREA AND THERE HAVE BEEN NO 
REPORTS OF FLASH FLOODING. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3645 11664 3634 11636 3619 11649 3631 11676

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:18 PM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 30, 3:18 PM PDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 PM PDT WED JUL 30 2014

.SYNOPSIS...SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN SIERRA AND
WEST CENTRAL NEVADA WILL DIMINISH LATE THIS EVENING. THUNDERSTORM
DEVELOPMENT WILL BE MORE ISOLATED OVER THE SOUTHERN SIERRA AND
SOUTHERN GREAT BASIN UNDER A DRIER AND MORE STABLE WESTERLY FLOW
THURSDAY AND FRIDAY. ANOTHER PUSH OF MOISTURE IS EXPECTED TO
SPREAD UP ACROSS THE REGION OVER THE WEEKEND FOR AN UPSWING IN
SHOWERS AND THUNDERSTORMS.
&&

.SHORT TERM...THROUGH FRIDAY NIGHT...SHOWERS AND EMBEDDED
THUNDERSTORMS HAVE BEEN EXPANDING ACROSS MUCH OF THE SOUTHERN SIERRA
AND NORTHERN INYO COUNTY THIS AFTERNOON AND WILL PERSIST INTO THE
EVENING AS REMNANT MOISTURE FROM FORMER TROPICAL SYSTEM HERNAN IS
PULLED ACROSS THE SOUTHERN SIERRA. PRECIPITATION WILL THEN TAPER OFF
LATE THIS EVENING AND OVERNIGHT. ELSEWHERE...ISOLATED THUNDERSTORMS
WERE DEVELOPING OVER THE MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA. PRECIPITATION HAS BEEN GENERALLY LIGHT WITH THESE CELLS.
DRIER AIR WILL SPREAD OVER INYO COUNTY LATE TONIGHT AND THURSDAY AND
THE REST OF THE REGION WILL SEE A SLIGHT DECREASE IN MOISTURE WITH
MODERATELY UNSTABLE CONDITIONS PERSISTING OVER THE SAME AREA AS
TODAY. THIS WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS OVER ZONES
FROM THE MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST ARIZONA
NORTHWARD. A LITTLE DRIER AND MORE STABLE AIR WILL SPREAD OVER THE
REGION FRIDAY LEAVING ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
SOUTHERN SIERRA...SOUTH CENTRAL NEVADA AND NORTHWEST ARIZONA. THIS
RELATIVELY DRY PATTERN WILL BREAK AFTER FRIDAY AND THE 12Z MODELS
SUPPORT THE TRENDS DETAILED IN THE LONG TERM DISCUSSION. NO
SIGNIFICANT CHANGES WERE MADE TO THE FORECAST BEYOND FRIDAY.
&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY.

WELL GET READY FOR ANOTHER PUSH OF JUICIER MOISTURE THIS WEEKEND,
ESPECIALLY OVER THE EASTERN HALF OF THE AREA, AS THE FLOW ALOFT
TRANSITIONS TO THE SOUTHEAST BY SATURDAY MORNING ACROSS OUR AREA AS
THE CLASSIC SUMMERTIME FOUR CORNERS HIGH SETS BACK UP. AT LEAST
INITIALLY, IT APPEARS THAT WHATEVER SHOWER AND THUNDERSTORM ACTIVITY
THAT DEVELOPS ON SATURDAY AFTERNOON AND EVENING SHOULD DEVELOP
COURTESY OF ANY DIFFERENTIAL HEATING BOUNDARIES OR BE TERRAIN
INDUCED. THE LATEST ECMWF AND GFS ARE MORE STABLE OVER THE WESTERN
CWFA AND THUS IF THIS TREND CONTINUES WE MAY NEED TO TRIM POPS THERE
DOWN. PWAT VALUES PUSHING 1.50 INCHES WILL MEAN THE ATMOSPHERE WILL
HAVE A LOT OF JUICE AND THUS FLASH FLOODING WILL BE THE PRIMARY
THREAT IN STRONGER OR SLOWER MOVING STORMS.

THINGS GET MORE INTERESTING SATURDAY NIGHT THROUGH MONDAY AS AN
INVERTED TROUGH OR SOME SORT OF VORTICITY MAXIMUM OR LOBE HEADS
NORTHWEST FROM CENTRAL ARIZONA AND CROSSES THE AREA. THIS FEATURE
SHOULD LIFT SLOWLY NORTHEAST ON MONDAY BUT CONTINUES TO TREND TOWARD
A SLOWER EXIT ON THE MODELS. THE PRESENCE OF THIS FEATURE IS SHOWN
ON THE BIG 4 MEDIUM RANGE OPERATIONAL MODELS (GFS, ECMWF, GEM AND
DGEX) AND THIS TRIGGER FEATURE COMBINED WITH THE HIGH MOISTURE
CONTENT AVAILABLE SHOULD RESULT IN AN EVEN BETTER CHANCE FOR SHOWERS
AND THUNDERSTORMS EVEN AT NIGHT. POPS WERE RAISED AGAIN TO SHOW A
BETTER UPTICK IN ACTIVITY FOR SUNDAY THROUGH MONDAY. THE MAIN
CONCERN CONTINUES TO BE HOW MUCH CLOUD COVER EXISTS AS THIS WOULD
LIMIT HEATING AND RESULT IN MORE SHOWERS AND LOW-GRADE
THUNDERSTORMS. HOWEVER, IF WE GET ENOUGH HEATING SUNDAY, ACTIVITY
WOULD SUPPORT THE POTENTIAL FOR STRONGER THUNDERSTORMS WITH 0-6 KM
BULK SHEAR VALUES SHOWN BY THE GFS TO EXCEED 20 KTS ACROSS THE
EASTERN CWFA. HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE THE MAIN
THREAT ALONG WITH THE RISK FOR FLASH FLOODING. HIGH TEMPS WILL BE
VERY TRICKY ESPECIALLY ON SUNDAY AS CLOUDS COULD EASILY HOLD TEMPS
DOWN ANOTHER 6-8 DEGREES FROM WHAT IS FORECAST.

THE LATEST MODELS NOW SHOW A SLOWER EXIT TO THIS FEATURE KEEPING IT
OVER THE NORTHEAST CWFA THROUGH TUESDAY BEFORE FINALLY GIVING IT THE
BOOT. THUS POPS WERE RAISED MONDAY THROUGH TUESDAY ESPECIALLY IN
LINCOLN COUNTY. DRIER AIR SHOULD FINALLY WORK IN FROM THE SOUTHWEST
AS THE FLOW ALOFT TURNS IN THAT DIRECTION AND THIS SHOULD CUT BACK
ON THE COVERAGE OF STORMS OUT THAT WAY. WITH LESS CLOUDS, TEMPS
SHOULD TREND BACK CLOSER TO NORMAL.
&&

.AVIATION...FOR MCCARRAN...SHOWERS NEAR THE SPRING MOUNTAINS WILL
DIMINISH DURING THE LATE AFTERNOON AND EVENING. WINDS WILL DECREASE
TO AROUND 10 KTS FROM THE WEST-SOUTHWEST THROUGH LATE EVENING THEN
BECOME LIGHT DIURNAL PATTERNS EARLY THURSDAY MORNING. SCATTERED
SHOWERS AND THUNDERSTORMS WILL PERSIST IN THE BEATTY CORRIDOR
THROUGH LATE EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THURSDAY AFTERNOON AND EVENING OVER THE SPRING MOUNTAINS AND THE
BEATTY/MORMON MESA CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN
INYO...ESMERALDA AND CENTRAL NYE COUNTIES WILL PERSIST THROUGH THIS
EVENING THEN DIMINISH OVERNIGHT. WIND GUSTS OF 25-35 KTS WILL OCCUR
NEAR STORMS. SCT-BKN BASES AROUND 10 KFT MSL CAN BE EXPECTED WITH
MOUNTAIN TOP OBSCUREMENT. ISOLATED THUNDERSTORMS ELSEWHERE ACROSS
THE SOUTHERN GREAT BASIN AND NORTHWEST ARIZONA WILL DISSIPATE EARLY
THIS EVENING. CONSIDERABLY LESS THUNDERSTORM COVERAGE IS EXPECTED
THURSDAY WITH ISOLATED STORMS CONFINED TO THE HIGHER MOUNTAINS AND
ONLY SCT BASES AROUND 12-15KFT MSL.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...ADAIR
LONG TERM...STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.